Retinal and choroidal vascular occlusion after posterior sub-tenon triamcinolone injection.Am J Ophthalmol 2002; 134(1):132-4AJ
To report a case of retinal and choroidal vascular occlusion occurring as a complication after posterior sub-Tenon triamcinolone injection for treatment of uveitic cystoid macular edema.
Interventional case report.
Retrospective study. A 32-year-old woman with uveitis and cystoid macular edema underwent a right posterior sub-Tenon injection of triamcinolone (40 mg/ml, 1 ml total) through a superotemporal approach after topical anesthesia. After the procedure, the patient experienced severe eye pain, orbital ecchymosis, and globe proptosis consistent with retrobulbar hemorrhage.
Dilated fundus examination of the right eye (OD) demonstrated multiple intraretinal hemorrhages with particulate white emboli occluding the retinal and choroidal vessels. Visual acuity was no light perception. Ocular massage and hypotensive therapy was initiated for an intraocular pressure of 50 mm Hg. Canthotomy and cantholysis were performed. A total of 39 months post-incident, her visual acuity improved to 20/100.
Posterior sub-Tenon triamcinolone injection can rarely result in retinal and choroidal occlusion. Immediate intervention may preserve limited visual acuity.